Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 18, NWS Midland/Odessa, TX

April 3, 2019Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 3, 2019, 3:05 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 3, 2019, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2019, 3:05 AM MDT (09:05 UTC)
In effect from
Apr 3, 2019, 11:00 AM MDT
Expired
Apr 3, 2019, 8:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS74 KMAF 030905
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
405 AM CDT Wed Apr 3 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE AND DELAWARE 
MOUNTAINS THIS AFTERNOON AND EVENING...

.A quick moving upper trough will bring strong winds to the 
Guadalupe and Delaware Mountains today. Conditions should improve
later this evening as the system moves east.

NMZ027-TXZ270-271-032000-
/O.UPG.KMAF.HW.A.0014.190403T1700Z-190404T0100Z/
/O.NEW.KMAF.HW.W.0018.190403T1700Z-190404T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
305 AM MDT Wed Apr 3 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 11 AM this morning to 8 PM
MDT this evening. The High Wind Watch is no longer in effect. 

* TIMING...This afternoon and evening.

* WINDS...West 35 to 45 mph gusting to 60 mph.

* IMPACTS...People driving high-profile vehicles should be very 
  cautious traveling in the mountains, particularly in a north 
  and south direction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 3, 3:03 AM MDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 3:03 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
403 AM CDT Wed Apr 3 2019

.DISCUSSION...

An upper trough will begin moving over the region today with the
base of the trough moving over the CWA. This will contribute to
higher winds aloft mixing down to the surface. High winds are
expected in the Guadalupe Mountains this afternoon and early
evening. It is expected to be a low end high wind event since winds
at 700 mb are only going to be 35 to 40 kts. Winds in the
surrounding plains will be gusty and may approach wind advisory
conditions for southeast New Mexico and the Van Horn area. These
southwest to west winds will contribute to compressional warming
with high temperatures mostly in the 80s this afternoon.

The previously mentioned upper trough will move east Thursday with
temperatures warming up into the 80s across most of the area.
Another upper trough will begin moving over the region on Friday
with a dryline developing across the far eastern CWA. Models are
showing storms developing along this dryline Friday evening into
Friday night, although timing and coverage differs among the models.
Storms may linger across the area into Saturday but are expected to
be east of the area by Saturday evening as the dryline moves east.
This upper trough will move east of the region and another one will
approach the area around mid week. Temperatures are expected to
mainly be in the 70s and 80s for most of the area through Monday. A
warm up is expected on Tuesday with highs in the 80s and 90s. The
warm up will continue into next Wednesday with Midland expected
to reach 90 degrees. No precipitation is expected in the extended
forecast.

.FIRE WEATHER...

WV imagery shows an upper trough approaching the Four Corners, and
is forecast to move thru West Texas and Southeast New Mexico this
afternoon/evening.  Leeside troughing on the Front Range ahead of
this feature will veer and increase 20' winds to the SW this
afternoon, reaching critical criteria over the Guadalupes, SE NM.
Current sfc obs show poor RH recovery over the higher terrain
tonight, so RH of 15% or less will be reached early under a LLTR and
unseasonably warm temperatures.  The only fly in the ointment is
ERCs, which are forecast to remain in the 25-50th percentile over
most of the area. All ERCs remain below-normal except the Southern
Plains PSA, which is normal.  That said, RFTIs of 5-6 are still
forecast over the area currently in the watch, and lwr elsewhere.
This could be covered w/either a RFD or a warning.  However, given
cured fuels and windy conditions area-wide today, we're opting to
upgrade the watch to a warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  51  81  53 /   0   0   0   0
Carlsbad                       81  48  81  50 /   0   0   0   0
Dryden                         82  57  89  57 /   0  10   0   0
Fort Stockton                  85  54  84  54 /   0   0   0   0
Guadalupe Pass                 72  48  73  50 /   0   0   0   0
Hobbs                          78  46  78  48 /   0   0   0   0
Marfa                          77  42  77  42 /   0   0   0   0
Midland Intl Airport           82  51  82  54 /   0   0   0   0
Odessa                         82  51  81  54 /   0   0   0   0
Wink                           84  48  84  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 8 AM this morning to 10 PM MDT this
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 9 AM CDT /8 AM MDT/ this morning to 11 PM
     CDT /10 PM MDT/ this evening for Davis/Apache Mountains
     Area-Guadalupe Mountains-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

44/80
Hazardous weather outlook, Apr 3, 1:46 AM MDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 AM CDT Wed Apr 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 AM CDT Wed Apr 3 2019 /146 AM MDT Wed Apr 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today and this evening in
the Guadalupe, Davis, and Apache Mountains, Southeast New Mexico plains,
Van Horn and the Highway 54 Corridor, and Reeves County and the
upper Trans Pecos. A Red Flag Warning is in effect. Near-critical
fire weather conditions are expected elsewhere.

High winds are expected in the Guadalupe and Delaware Mountains today
through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:51 AM MDTRed Flag WarningMAF18 hr

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.